Medication with Whole brain radiation and its effects

Portal Forums Radiation Oncology Brain Metastases / PCI Medication with Whole brain radiation and its effects

This topic contains 1 reply, has 2 voices, and was last updated by JimC Forum Moderator JimC Forum Moderator 1 year, 5 months ago.

Viewing 2 posts - 1 through 2 (of 2 total)
Author Posts   
Author Posts
May 31, 2016 at 10:55 am  #1274195    

aditi

My mother in law (stage 4 lc-adeno) was dx with brain mets in april 16. She underwent 10 sessions of wbr that ended on 6th may. Our radiation onc did not give her any follow up medicines post that. Last week, around the 21st she had a sort of seizure- eyeballs and neck kept jerking involuntarily. When we spoke to the onc, he asked us to admit her to a hospital. When asked if it could be a side effect of wbr, he asked us if she wasn’t on anti convulsion medicine. When we said no to that he prescribed encorate 500mg- sodium valporate tablets. Since she started these medicines we have noticed a definite deterioration in her ability to move around. She also seems to process things very slowly. We earlier attributed this to increased physical weakness (which we found alarming), but i read up on the side effects of the med and it states ataxia- loss of control of body movements.
What i wanted to understand is that what medicines are given as a standard procedure after wbr? I have read about nameda for cognitive ability and steroids to contain brain swelling but our doc gave her nothing! Is that usual?
How long is the anti convulsion med (encorate/keppra) prescribed for? How bad are the side effects?
I am totally confused whether this recent deterioration is due to side effects of this med/side effects of wbr or progression of disease? Any way to ascertain that? How long after the wbr is a follow up MRI suggested?
Please guide us.

June 1, 2016 at 8:46 am  #1274200    
JimC Forum Moderator
JimC Forum Moderator

Hi aditi,

Welcome to GRACE. I apologize for not seeing and responding to your post yesterday. I’m sorry to hear of your mother-in-law’s diagnosis and symptoms. Since ataxia is listed as a side effect of the medication, and both brain metastases and radiation damage to healthy tissue can cause neurological problems, I don’t think you can be certain which one is causing the symptoms. When medication is suspected, usually either holding the med or reducing the dosage is tried in an attempt to see if the symptoms abate.

Although Keppra can be prescribed for patients to reduce or prevent seizures, it is not routinely given to WBR patients without such a history of seizures. Steroids are often prescribed if there is significant swelling around the metastases, and namenda has been tried in an effort to reduce or prevent the long-term neurological effects of WBR.

Usually a follow-up MRI is ordered 2-3 months after completion of WBR, since radiation does not immediately kill off the cancer cells. Instead, it damages their DNA, which eventually causes the death of those cancer cells. Scanning much sooner than that doesn’t provide an accurate picture of the full effect of WBR. With that in mind, symptoms of the brain mets may persist for a while after WBR.

I hope that your mother-in-law is feeling better very soon.

JimC
Forum moderator


Jul 2008 Wife Liz (51/never smoker) Dx Stage IV NSCLC EGFR exon 19
4 cycles Carbo/alimta, 65% shrinkage
Tarceva maintenance
Mar 2010 progression, added Alimta, stable
Sep 2010 multiple brain mets, WBR
Oct 2010 large pericardial effusion, tamponade
Jan 2011 progression, start abraxane
Jun 2011-New liver, brain mets, add Tarceva
Oct 2011-Dx Leptomeningeal carcinomatosis; pulsed Tarceva
At rest Nov 4 2011
Since then: http://cancergrace.org/blog/jim-and-lisa

Viewing 2 posts - 1 through 2 (of 2 total)

You must be logged in to reply to this topic.